What causes the "brain zaps"? These symptoms are scaring me so much. Please help? Thank you
This question has also been asked and answered here: Lexapro Withdrawal Symptoms?
Withdrawal from any drug should be done under medical supervision.
Heart and blood pressure should be taken into consideration.
Depending on the dose you are currently taking... withdrawing should take no less than 6 weeks.
Before withdrawing starts be informed.
Weighing in and body measuring is a must.
Keeping a diary and making entries thrice a day is advisable.
What do I want to acheive by withdrawing from my medication?
Whats happening to me?
How do I feel through out the day?
Who can I confide and trust in... My Diary and Doctor.
I have been on Antidepressants... 3 different kinds over 15 years.
I am now in my 4th week of withdrawal from lexapro 20mg... a long way to go I feel.
I can not answer at this stage how long the symptons will last.
I have not been able to put terminology to most of the symptoms I feel.
.This site, filled with Q&A has helped. That I may be able to identify with some of these. ... yes I do have feelings of ( trippy) zapping out... this lasts for a split second... maybe like falling or fainting... nothing life threatening has happens so I choose not to be frightened.
I moved. foward one hour at a time and now it is one day at a time
I have certainly put on weight, especially around the midriff... more shakey than usual and a little tight chested at times.
I have had no sexual desire for ten years,constiputation, memory loss, being unsure of myself, weight gain to name a few are the side affects I have had since taking Anti depressants.
As with reckless legs I had suffered this for some years of and on... since giving up alcohol this has not happened.
I do not drink coffee of tea unless it is de-caf. nor do I drink any form of softdrink.
The only way to help myself through this is to join the gym and eat more healthy than usual... replace the drug with a more positive activity... getting my body fit again after 8 years is my main mind set.
I would never had moved foward to a more positive and healthy life if it had not been for my third Doctor... yes it took me three goes to find the doctor that was prepared to work with me amd find out what was wrong and how to get well. This Doctor refered me to a Clinical Psychologist who uses CBT... for two years I stuck with the Therapy and worked hard to find wellness. I am very proud of who I am and I deserve what I have acheived.
Who knows how long it will take for me to go through the withdrawals. I feel it will be different for all of us and how I will feel at the end of this is anyones guess... my diary will reveal all... I feel one morning I will wake up and say to myself... What was that all about.
We can all learn from each other.
Thank you all for helping me to understand a little more about withdrawals.
Yes, the brain zaps are par for the coarse. I have been getting off this trash for about 1 1/2 months now. I was on 20mg for 7 years. Needless to say, the withdrawals are quite a handful to deal with. But, dont be afraid, .. from what I gather all this is normal for this precious doctor prescribed poison. Take care
Oh My God... I have been on 20Mg of Lexa-hell for about 5-6 years. Its been about 1 year since i moved out from my wife (ex-wife now) and due to Costs, can no longer afford to take 2 Medications. (Lexapro, Prevacid). Cant stop the Prevacid cause i have GERD... gastroesophageal reflux disease
.. So decided since im away from the person that was the reason i was on the lexapro, i could stop.. Ok So its been about one, one and a half weeks since ive quit taking the lexapro.. This is hell.. Dizzy all the time, especially when trying to walk.. Getting Bursts from my Chest to my Head to my fingertips. Hard to explain what the bursts feel like.. Kinda like when you get a rush for being embarrassed.. Feels like someone placed my head in a paint shaker and turned on for about 5 seconds.. How long is this going to last???
Hey Emilia 1981.. dont sweat it..its ok.. believe me when I tell you .. your zaps are normal.. and no matter what anyone else says to you..it takes quite a while to get off this garbage... I have been completely off of it now for about 25 days..and still having symtoms... hang in there...
I have been off lexapro for 3 ?weeks. At first I felt the euphoric high of getting my energy back. I truly felt better than I ever could remember. This lasted for the entire weaning period(10mg every day, 5 mg every day for 1week, 5mg every other day for 1week) and for the following week.
I am still not convinced that this is lexapro withdrawal but all my blood tests are normal, my lungs are clear, and my body shows no signs of fighting anything so this really is the last option.
First I ended my lexapro while fighting bronchitis, after antibiotics and prednisone my cough and congestion didn't really go away, then I was off again on again sick with sinus congestion. two days ago I lost my ability to catch my breath, a trip to the ER told me nothing was physically wrong. I have been dizzy and fatigued and completely non funtional. Serious migraine like headaches in addition to sinus headaches. Sudafed has done little to relieve the pressure. Benadryl has done little to help me sleep.
I hesitate to say this is all withdawal since I felt so great for three weeks after stopping then bam this hits me out of nowhere. Perhaps my vitamin and exercise craze I was on just before starting to wean helped. 3,000 mg fish oil to help brain function, 50 mg b-complex taken 1-2 times a day to help with mood swings and stress, plus a multi-vitamin. I've also adopted the body flushing technique of drinking a glass of water as soon as I wake before doing anything else. I've also been avoiding fried foods (triggers for my ADD). Read any book on food and mood the more recent the publication the better. Changing my mindset on diet has helped me a great deal.
Now to get over this breathing and fatigue... My doc said just start taking Lexapro again. Really? So, your advice to someone in withdrawal is to try the drug again and all will be ok? sure hope he doesn't council addicts regularly!
I thought once I was into my second month of withdrawal, it would ease up. I don't have insurance right now and the company I just left had crappy insurance. so now I am in a catch 22 situation. I don't want to go back on Lexapro and go through this hell again. that is exactly what will happen. no I can't. I just want to know when this hell is supposed to be over so that I can get on with my life.
I weaned off lexapro for over 2 months and like other people had stated I was feeling really good, energized and motivated, until recently. I had been off it completely for about 10 days or so and since then I haven't felt like myself. I have been flat in mood, lethargic, itriatable and not sleeping well. Been getting headaches, dizziness, nausea and a hot head often. Some interesting things I've noticed since quiting the drug are that I have lost a few kgs and I'm back to my usual weight which is good. My pulse is faster 15bpm, probably also good as it was sitting in the high 40's during rest.
I really don't want to have to go back on medication but feeling like this is horrible... hoping it wears off soon!
IM currently off lexapro 3 days tapered off from 10mg to 5mg then to 2.5mg came off then completely and getting brain zaps, feeling orientated and dizzy , doc appointment tomorrow I really don't want to go back on meds anyone know how long these last? Started taking vitamin supplements to help any suggestions welcomed
Has anyone successfully gotten off Lexapro?? I'm getting very worried from these responses. I've been off for about 2 weeks. First few days, I felt GREAT. Better than I've felt in years. I felt NORMAL. Unfortunately that didn't last very long and now I've had brain zaps, dizziness, feeling like I'm lightheaded and have allergies, foggy, nausea, fatigue. Very frustrating because I never want to get on this drug ever again. Medicine should not be the first thing they prescribe for us! It should be a last resort, especially since these withdrawal side effects are this scary. Am just wanting some hope! I've reached out to a pharmacist and said she I could expect up to a month of symptoms, since I've been on it for almost 7 years. I know I have to stay patient. Just getting worried reading about people being off for YEARS and still feeling weird... thanks guys!
I am just getting off Cipralex (Lexapro) now and am experiencing similar symptoms. I weaned down to 2.5 per day and have been off completely for about 4 days.
First few days:
- felt like I had the flu. Aches, pains, fever, severe pain in my ribs, especially when inhaling a breath
Right now my skin feels ultra sensitive. Like I had a sunburn all over. Still getting a bit of brain zaps but not too bad.
I am really hoping this goes away soon. Any guidance would be helpful. I am also scared by these posts about it lasting years...
I took this medication due to depression from a concussion, and now getting off it I am in pain. I really don't want to be dealing with it right now, but I also don't want to be on the medication forever.
Hope everyone stays strong and that your symptoms get better with time.
I find that light exercise helps a bit.
- Lexapro Information for Consumers
- Lexapro Information for Healthcare Professionals (includes dosage details)
- Side Effects of Lexapro (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 27 Sep 2011 • 2 answers
Posted 1 Mar 2014 • 4 answers
Posted 13 Oct 2014 • 1 answer
Posted 16 Oct 2015 • 3 answers
Posted 1 Jan 2017 • 0 answers